Adverse Events Due to Discontinuations in Drug Use and Dose Changes in Patients Transferred between Acute and Long-term Care Facilities

Kenneth Boockvar, Eliot Fishman, Corinne Kay Kyriacou, Anna Monias, Shai Gavi, Tara Cortes

Research output: Contribution to journalArticle

Abstract

Background: Care transitions are commonplace for ill older adults, but no studies to our knowledge have examined the occurrence of iatrogenic harm from medication changes during patient transfer. Objectives: To identify medication changes during transfer between hospital and nursing home and adverse drug events (ADEs) caused by these changes. Methods: Participants were residents of 4 nursing homes in the New York City metropolitan area admitted to 2 academic hospitals. Nursing home and hospital medical records were reviewed to identify changes in medication regimens between sites. Medications were matched and compared regarding dosage, route, and frequency of administration. Two physician investigators used structured implicit review to identify ADEs attributable to transfer-related medication changes. Results: During a total of 122 admissions, the mean numbers of medications altered during transfer from nursing home to hospital and hospital to nursing home were 3.1 and 1.4, respectively (P

Original languageEnglish (US)
Pages (from-to)545-550
Number of pages6
JournalArchives of Internal Medicine
Volume164
Issue number5
DOIs
Publication statusPublished - Mar 8 2004

    Fingerprint

ASJC Scopus subject areas

  • Internal Medicine

Cite this